Pennsylvania, 2001

Flash Flood and Damaging Wind in Pennsylvania, August 31, 2001

August 31, 2001 · NWS CLE · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 31, 1:00 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 1:00 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 AM EDT FRI AUG 31 2001

MDLS IN FAIRLY GOOD AGREEMENT ON GROSS FEATURES. NVA PUSHING TO E OF
AREA ATTM WITH PVA TAKING OVR FOR LT OVRNGT THRU FRI AM. SPOTTY
SHWRS/TSTMS SRN/SERN SXNS OF CWA WL MOV ON TO E AS ANOTHER BATCH OF
DSIPTG CNVCTN MOVES INTO WRN CWA BFR SR. MAIN CONVCTN LINED UP OUT
AHD OF CDFNT FM SRN LHUR THRU CNTRL TO SW MI TO CNTRL IL. THIS
ACTVTY LKLY TO PUSH INTO WRN SXNS AFT SR WITH THE LINE PROGRESSING E
RMNDR OF MRNG AND INTO AFTN. FNT SHUD BE PRETTY MUCH S OF CWA AT
00Z. MDLS HOWEVER HV STGST PVA BTWN 00Z AND 09Z. STG CAA TAKING
PLACE ATTM AS WELL. MAY HV TO CARRY A SMALL CHC OF A SHWR OVR PARTS
OF NE OH AND NW PA. BY 12Z SAT SFC HI GAINING CONTROL WITH PLENTY OF
DRY AIR MOVING IN. COOLER AS WELL. ALL MDLS SHOWING ZERO POPS SAT
AND SIMILAR SAT NGT. SUN ALSO LOOKS DRY. GUID POPS IN THE LKLY TO
CAT GROUP FOR TDA CNTRL AND E...HI CHC TO LKLY POPS W. THESE SEEM
RSNBL SO WONT STRAY TOO FAR FROM THEM. GUID TMPS DONT LOOK TOO FAR
OUT OF WHACK SO ILL GO PRETTY CLOSE TO THEM.

.CLE...
OH...NONE.
PA...NONE.

VRCEK

In the hours before

Special weather statement, Aug 31, 5:33 AM EST, 1 hour 12 minutes before
OHZ012-014-089-PAZ001>003-3311200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT FRI AUG 31 2001

AN EAST WEST LINE OF THUNDERSTORMS THAT EXTENDED FROM OFFSHORE OF
LAKE COUNTY EAST THROUGH ASHTABULA COUNTY AND INTO ERIE AND CRAWFORD
COUNTIES IN NORTHWEST PENNSYLVANIA WILL MOVE EAST AT ABOUT 30 MILE
AN HOUR. VERY HEAVY RAINS AND FREQUENT LIGHTNING ARE LIKELY WITH
THESE STORMS AS THEY MOVE OVER THE AREA THROUGH 8 AM. LOCALIZED
URBAN FLOODING WILL BE POSSIBLE DURING THE MORNING RUSH HOUR. THE
STORMS MAY ALSO PACK BRIEF GUSTY WINDS AND SMALL HAIL. MOTORISTS ARE
URGED TO SLOW DOWN ESPECIALLY WHEN APPROACHING WATER COVERED
ROADWAYS.

VRCEK

The radar

The Buffalo radar (KBUF), 145 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Erie

When
August 31, 6:45 AM EST
Where
Erie County, Erie
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Thunderstorm winds downed several trees.

Flash Flood, Erie

When
August 31, 7:30 AM EST to 9:00 AM EST
Where
Erie County, Erie
Reported by
EMERGENCY MANAGER
Coordinates
42.117, -80.083

Thunderstorms dumped one to two inches of rain in less than 90 minutes. Widespread street and lowland flooding occurred. Underpasses in the city were flooded with as much as four feet of water. Many vehicles became stranded in the flood waters and several people had to be rescued from their cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265727, 5264365.